Oregon, 2009

Heavy Snow in Oregon, December 6, 2009

December 6, 2009 · NWS PDT · 1 event in 1 county or zone

An outbreak of arctic air brought northeast upslope flow to western Deschutes County which produced heavy snowfall. Snowfall amounts in inches included 2 miles southwest of Sisters (7), 1 mile west southwest of Bend (10), 4 miles south southwest of Bend (7), and 6 miles southeast of Bend (8).

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An outbreak of arctic air brought northeast upslope flow to western Deschutes County which produced heavy snowfall. Snowfall amounts in inches included 2 miles southwest of Sisters (7), 1 mile west southwest of Bend (10), 4 miles south southwest of Bend (7), and 6 miles southeast of Bend (8).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 6, 1:27 AM PST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 6, 1:27 AM PST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
127 AM PST SUN DEC 6 2009

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...NEXT WAVE IN A NORTHERLY
FLOW ALOFT AND ARCTIC PUSH IS NOW MOVING ACROSS THE NORTHERN AREAS
OF THE FORECAST AREA AND WILL PROGRESS SOUTH-SOUTHWEST THROUGH TODAY
AND TONIGHT. EVEN THOUGH THERE IS SIGNIFICANT COLD AIR WITH THIS
SYSTEM THE AMOUNTS OF MOISTURE IS LACKING SIGNIFICANTLY. AS THE
SYSTEM PUSHED ACROSS WESTERN MONTANA AND NORTHEAST OREGON THERE WAS
VERY LITTLE SNOWFALL AT BOTH MSO AND GEG. SO FAR IN OUR CWA LIGHT
SNOW IS BEING REPORTED AT HEPPNER...BUT ONLY A FEW FLAKES WERE
REPORTED IN MOST OTHER AREAS OF THE CWA. THE MID AND UPPER LOW
PRESSURE CENTER WITH THIS SYSTEM IS FORECAST BY MOST OF THE MODELS
TO PUSH WESTWARD TO WESTERN OREGON AND THEN SLIDE SOUTHWARD INTO
NORTHERN CALIFORNIA AND THEN PUSH EAST SOUTHEAST INTO THE GREAT
BASIN. THIS WILL SPARE OUR CWA FROM ANY SIGNIFICANT SNOWFALL
AMOUNTS. THE MOST THAT CAN BE EXPECTED IS PERHAPS A FEW INCHES IN
THE MOUNTAINS AND IN CENTRAL OREGON WHERE UP SLOPE WILL BE THE
GREATEST...WITH PERHAPS A DUSTING TO AN INCH IN THE VALLEYS. NEITHER
ADVISORY NOR WARNING CRITERIA FOR SNOW AMOUNTS ARE EXPECTED TO BE
REACHED ANYWHERE IN THE CWA WITH THIS SYSTEM. THE MAIN EVENT WILL BE
THE VERY COLD TEMPERATURES BEHIND THE SYSTEM THAT WILL FILTER INTO
THE REGION...ESPECIALLY SUNDAY NIGHT THROUGH THE FIRST HALF OF THE
COMING WEEK. THIS WILL BE COLDEST AIR OF THE SEASON SO FAR. THERE
WILL BE SOME AREAS THAT WILL EXPERIENCE BRISK WINDS WHICH MAY CAUSE
WIND CHILL TEMPERATURES BETWEEN 5 AND 15 BELOW ZERO. WILL NEED TO
MONITOR THIS FOR THE POSSIBLE NEED OF A WIND CHILL WATCH OR WARNING.
SO FAR WARNING CRITERIA FOR WIND CHILL IS NOT EXPECTED...BUT THAT
COULD CHANGE. HOWEVER...WITHOUT A SIGNIFICANT SNOW COVER
TEMPERATURES ARE NOT LIKELY TO BECOME COLD ENOUGH FOR A WIND CHILL
WARNING...NOR TO BREAK ANY COLD TEMPERATURE RECORDS. THE COLD AIR
WITH OCCASIONAL MOUNTAIN SNOW FLURRIES ARE EXPECTED TO PERSIST INTO
THE EXTENDED FORECAST PERIOD. 88

.LONG TERM...TUESDAY THROUGH SATURDAY...COLD AND DRY NORTHERLY FLOW
WILL BE OVER EASTERN WASHINGTON AND OREGON TUESDAY AND WEDNESDAY.
WEAK DISTURBANCES COMBINED WITH UPSLOPE TERRAIN IN THE NORTHERLY
FLOW MAY TRIGGER A FEW MOUNTAIN SHOWERS. DRY AIR WITH MAINLY LIGHT
WINDS WILL ALLOW GOOD RADIATIONAL COOLING AT NIGHT. THIS WILL
COMBINE WITH THE COLD AIR MASS TO DROP TEMPERATURES INTO THE SINGLE
DIGITS TO BELOW ZERO TUESDAY NIGHT. UPPER LEVEL FLOW WILL BECOME
MORE NORTHWEST WEDNESDAY NIGHT THROUGH FRIDAY. TEMPERATURES
WILL SLOWLY MODERATE AS THE ARCTIC AIR MASS BECOMES MODIFIED...BUT
TEMPERATURES WILL REMAIN UNSEASONABLY COLD IN ALL LOCATIONS THROUGH
THE EXTENDED PERIOD. A SERIES OF DISTURBANCES IN THE NORTHWEST FLOW
WILL BRING VARYING CHANCES OF WINTER PRECIPITATION WEDNESDAY THROUGH
FRIDAY. FRIDAY NIGHT AND SATURDAY A STRONGER SYSTEM WILL BRING A
BETTER CHANCE OF WIDESPREAD PRECIPITATION.   COONFIELD

&&

.AVIATION...06Z TAFS...AN ADDITIONAL PUSH OF COLD AIR WILL HELP KEEP
THE ATMOSPHERE STIRRED UP AND WILL CREATE A FEW LIGHT UPSLOPE SNOW
SHOWERS OVERNIGHT ACROSS MOST OF THE AREA. CEILINGS WILL GENERALLY
REMAIN AT VFR LEVELS THOUGH SNOW SHOWERS WILL CREATE PREVAILING MVFR
VISIBILITIES AND CEILINGS DOWN TO 1500 FEET AGL AT KRDM THROUGH
07/00Z AND BRIEF MVFR CONDITIONS AT KALW AND KPDT THROUGH 06/18Z.
SNOW WILL TAPER OFF TOMORROW MORNING BY 06/18Z EXCEPT AT KRDM WHERE
IT WILL REMAIN POSSIBLE THROUGH 07/06Z. VFR CONDITIONS WITH CEILINGS
ABOVE 7000 FT AGL ARE EXPECTED AFTER 06/18Z AT ALL TAF LOCATIONS
EXCEPT KRDM WHICH WILL HAVE CEILINGS ABOVE 3000 FT AGL. SURFACE
WINDS WILL BE NORTH TO NORTHEAST AT 5 TO 15 KTS FOR THE NEXT 24
HOURS EXCEPT AT KYKM WHICH WILL SEE NORTH WINDS AT 10 TO 20 KTS
THROUGH 07/00Z BEFORE DROPPING BELOW 15 KT THROUGH 07/06Z. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  25  11  18   8 /  30  10   0   0
ALW  26  14  20  11 /  20  10   0   0
PSC  29   9  24   4 /  10   0   0   0
YKM  27   8  23   3 /  20   0   0   0
HRI  28   7  23   5 /  20  10   0   0
ELN  26   7  21   2 /  20  10   0   0
RDM  22   4  17  -2 /  40  40  20  10
LGD  25   9  21   5 /  20  20  10  10
GCD  25   7  21   4 /  50  30  20  10
DLS  29  15  24  12 /  30  10   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
MONDAY : GREEN
TUESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

88/76/76
Hazardous weather outlook, Dec 5, 5:10 AM PST, 21 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
510 AM PST SAT DEC 5 2009

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-061300-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
510 AM PST SAT DEC 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, NORTHWEST BLUE MOUNTAINS, GRANDE RONDE VALLEY,
     WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
     BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

AN ARCTIC COLD FRONT WILL MOVE ACROSS THE REGION TODAY AND TONIGHT
BRINGING MUCH COLDER AIR TO THE FORECAST AREA. THERE WILL BE SOME
LIGHT SNOW ACROSS THE CWA WITH LIGHT ACCUMULATIONS IN SOME PLACES.
THE LOCATIONS LISTED ABOVE CAN EXPECT A COATING TO PERHAPS AN INCH
OF NEW SNOW IN THE LOWER ELEVATIONS WITH UP TO SEVERAL INCHES OVER
THE MOUNTAINS...ESPECIALLY THE BLUE AND WALLOWA MOUNTAINS AND THE
EAST SLOPES OF THE SOUTHERN AND CENTRAL WASHINGTON CASCADES. AT THIS
TIME...ADVISORY OR WARNING CRITERIA AMOUNTS OF SNOW ARE NOT
EXPECTED. VERY COLD TEMPERATURES ARE EXPECTED TO BEGIN FILTERING
INTO THE REGION FROM THE NORTH LATE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXTREME COLD SUNDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

EXTREME COLD MONDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

EXTREME COLD TUESDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

VERY COLD EARLY SEASON ARCTIC AIR IS EXPECTED TO SPILL INTO THE
REGION FROM THE NORTH AND NORTHEAST OVER THE NEXT SEVERAL DAYS. ALL
AREAS OF THE CWA WILL EXPERIENCE WELL BELOW NORMAL TEMPERATURES WITH
MAXIMUM READINGS NOT RISING ABOVE FREEZING FOR AT LEAST SUNDAY
THROUGH THE FIRST HALF OF THE COMING NEXT WEEK. LATER IN THE WEEK
TEMPERATURES WILL BEGIN TO MODERATE AS THE FLOW ALOFT GRADUALLY
BECOMES NORTHWEST AND THEN WESTERLY AGAIN. LATE IN THE WEEK PACIFIC
WEATHER DISTURBANCES WILL BRING VARYING AMOUNTS OF PRECIPITATION
WITH POSSIBLY A WINTRY MIX OF SNOW SLEET AND FREEZING RAIN AS WARMER
MOIST AIR RUNS OVER THE DOME OF ARCTIC AIR THAT WILL BE IN PLACE
OVER THE PACIFIC NORTHWEST. THAT SITUATION WILL BE MONITORED CLOSELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Central Oregon

When
December 6, 3:00 AM PST to 10:00 PM PST
Where
Central Oregon forecast zone
Reported by
Trained Spotter

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198604.